Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 145, NWS Wichita, KS

July 16, 2000Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 16, 2000, 6:41 PM CDT for Kingman County, Kansas. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 16, 2000, 6:41 PM CDT (23:41 UTC)
Expired
Jul 16, 2000, 7:45 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kingman County, KS

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:45 PM CDTThunderstorm Wind 52 EAlameda, KS
Jul 16, 6:52 PM CDTThunderstorm Wind 61 MRago, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 162342
SVRICT
KSC095-170045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
641 PM CDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 745 PM CDT.

* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF CLEVELAND...OR ABOUT 31
  MILES NORTHEAST OF MEDICINE LODGE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR RAGO AROUND 650 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS GREATER THAN 70 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

STAY AWAY FROM WINDOWS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.p THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN
COUNTY UNTIL 745 PM CDT.

LAT...LON 3762 9802 3748 9817 3738 9797 3754 9781

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:35 PM CDT, 6 minutes earlier.

Area forecast discussion, Jul 16, 6:35 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT SUN JUL 16 2000

...CONVECTIVE UPDATE...

OUTFLOW BNDRY CONTS TO PUSH SE...INTO SEDGWICK CNTY.   40-50 MPH
LKLY...WITH ISOLD 50-60 PSBL.  ISOLD SVR CANNOT BE RULED OUT...HIEST
POTENTIAL WL BE WHERE LLVL ECHOES SURGE NR/AHD OF OUTFLOW BNDRY.
DOES NOT APPR FAVORABLE FOR WDSPD DAMAGING WINDS.  SUSPECT INCRG HVY
RAIN PSBL LATER THIS EVE AS FORCING/THERMAL ADVCTN FAVOR NE/SW
TRAINING.

HOWERTON

In the hours before

Special weather statement, Jul 16, 4:59 PM CDT, 1 hour 42 minutes before
KSZ047-162230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.94 AND 145.13
MHZ.

CHANCE
NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:13 PM CDTSevere Thunderstorm WarningICTRussell32 min
Jul 16, 3:39 PM CDTSevere Thunderstorm WarningICTLincoln66 min
Jul 16, 3:43 PM CDTSevere Thunderstorm WarningICTBarton, Rice62 min
Jul 16, 4:40 PM CDTSevere Thunderstorm WarningICTLincoln65 min
Jul 16, 5:45 PM CDTSevere Thunderstorm WarningICTReno60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.